When a Desquamating Rash Leads to a Challenging Diagnosis - Differential diagnosis of a desquamating rash

Date of submission: 04-05-2020 | Date of acceptance: 11-02-2021 | Published: 02-07-2021

Authors

  • Sara Isabel De Almeida Pediatrics Department, Hospital Beatriz Ângelo, Loures, Portugal
  • Filipa Briosa Pediatrics Department, Hospital Beatriz Ângelo, Loures, Portugal
  • Joana Rios Pediatrics Department, Hospital Beatriz Ângelo, Loures, Portugal
  • Paulo Oom Pediatrics Department, Hospital Beatriz Ângelo, Loures, Portugal

DOI:

https://doi.org/10.25754/pjp.2021.20011

Abstract

A desquamating rash may pose a true clinical challenge. Therefore, history and clinical course are crucial to do an accurate diagnosis. We present a case of a 17 year-old boy submitted to a pilonidalis sinus excision, who presented to the emergency department with erythema and desquamation of lips, a scarlatiniform rash, an extensive desquamation of hands and feet and infection of the surgical site.  Given the suspicion of a staphylococcal scalded skin syndrome intravenous antibiotics were immediately started. During day sixth of admission a sudden itching erythematous and desquamative rash appeared on the face and body, which was worse after administration of cefuroxime. This antibiotic was stopped and it was noticed a clinical improvement. Skin biopsy revealed toxiderma. At follow-up a positive oral provocation test for cefuroxime confirmed the cause of toxiderma. This case brings out to discussion the importance of clinical course to make the correct diagnosis.

Downloads

Download data is not yet available.

Downloads

Published

2021-07-16

Issue

Section

Case reports